Acute post-anesthetic angioedema with normal tryptase and C1-inhibitor levels: a case report

Read full text
Authors: Ye Sull Kim, A Ram Doo, Yeon-Dong Kim, Somi Oh, Jun Ho Lee
Cited by: 0
References: 8

Abstract

Acute angioedema (AE) is a rare but life-threatening perioperative complication that requires differentiation among histamine-mediated, bradykinin-mediated, and non-IgE mediated pseudo-allergic mechanisms.We report the case of a 48-year-old female with a history of drug-induced swelling who underwent maxillary sinus surgery.Despite an uneventful intraoperative course, severe facial AE developed immediately after the patient arrived at the post-anesthesia care unit.Subjective laryngeal discomfort prompted aggressive treatment with epinephrine, corticosteroids, and antihistamines.Subsequent analyses revealed normal serum tryptase and C1-esterase inhibitor antigen levels, making classic anaphylaxis and hereditary angioedema less likely.This case illustrates the diagnostic complexity of atypical perioperative AE, in which biochemical markers are not confirmatory.This underscores the necessity of prioritizing airway protection and empirical multi-pathway coverage when mechanisms are unclear.Early recognition and aggressive management are vital for patient safety, despite the lack of definitive diagnostic criteria.

Fields of Study & Subjects

Coagulation Bradykinin Polyphosphates and Angioedema Drug-Induced Adverse Reactions Food Allergy and Anaphylaxis Research

Publication details

Journal / source
Medical Biological Science and Engineering
Volume
9
Issue
1
Pages
72–75
Publication date
27 January 2026
Language
EN